Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Lipscomb's universal space is the attractor
of an infinite iterated function system

Author: J. C. Perry
Journal: Proc. Amer. Math. Soc. 124 (1996), 2479-2489
MSC (1991): Primary 51F99, 54C25, 54F45
MathSciNet review: 1346984
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Lipscomb's one-dimensional space $L(A)$ on an arbitrary index set $A$ is injected into the Tychonoff cube $I^A$. The image of $L(A)$ is shown to be the attractor of an iterated function system indexed by $A$. This system is conjugate, under an injection, with a set of right-shift operators on Baire's space $N(A)$ regarded as a code space. This view of $L(A)$ extends the fractal nature of $L(A)$ initiated in a 1992 joint paper by the author and S. Lipscomb. In addition, we give a new proof that as a subspace of Hilbert's space $l^2(A)$, the space $L(A)$ is complete and hence is closed in $l^2(A)$.

References [Enhancements On Off] (What's this?)

  • 1. S. L. Lipscomb and J. C. Perry, Lipscomb's $L(A)$ space fractalized in Hilbert's $\ell ^2(A)$ space, Proc. Am. Math. Soc. 115 (1992), 1157--1165. MR 92j:54051
  • 2. B. B. Mandelbrot, The Fractal Geometry of Nature, W. H. Freeman and Company, New York, 1983.
  • 3. M. Barnsley, Fractals Everywhere, Academic Press, Boston, MA, 1988. MR 90e:58080
  • 4. U. Milutinovic, Completeness of the Lipscomb universal space, Glasnik Matematicki 27 (47) (1992), 343--364. MR 94h:54044
  • 5. S. L. Lipscomb, On imbedding finite-dimensional metric spaces, Trans. Am. Math. Soc. 211 (1975), 143--160. MR 52:1648

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 51F99, 54C25, 54F45

Retrieve articles in all journals with MSC (1991): 51F99, 54C25, 54F45

Additional Information

J. C. Perry
Affiliation: Systems Research and Technology Department, Naval Surface Warfare Center, Dahlgren, Virginia 22448

Keywords: Dimension theory, Lipscomb's space, fractals, infinite iterated function system
Received by editor(s): October 10, 1993
Additional Notes: This work was partially supported by research grants from the Naval Surface Warfare Center.
Communicated by: James E. West
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society